Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Cheyenne, WY

June 20, 2002Niobrara County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2002, 6:52 PM MDT for Niobrara County, Platte County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 6:52 PM MDT (00:52 UTC)
Expired
Jun 20, 2002, 7:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 210052
SVRCYS
WYC027-031-210130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING
  NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 730 PM MDT

* AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF LUSK...OR ABOUT 23 MILES
  NORTHWEST OF GUERNSEY...MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4261 10507 4245 10493 4275 10443 4299 10490
          4262 10489

WCJIN-WYNE-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:21 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 2:21 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT THU JUN 20 2002

MAIN CONCERN FOR INITIAL FORECAST IS THE SEVERE THUNDERSTORM
POTENTIAL FOR MUCH OF THE CWA.  STRONG SOUTHEASTERLY FLOW ADVECTING
DEW POINTS OF 50 PLUS INTO SOUTHEAST WYOMING AND THE SOUTHERN
PANHANDLE.  SOME THUNDERSTORMS BLEW UP ON THE MEDICINE BOW RANGE
AROUND NOON BUT HAVE SINCE DIED DOWN.  WHEN THE STORMS FIRED UP
THE STORM PREDICTION CENTER ISSUED SEVERE THUNDERSTORM WATCH. EXPECT
THINGS TO HEAT BACK UP AS THE AFTERNOON PROGRESSES. FOR THE FORECAST
UPPER AIR PATTERN THROUGH SUNDAY GENERALLY STAYS SOUTHWESTERLY WITH
DISTURBANCES MOVING THROUGH THE FLOW AND WILL NEED TO MENTION
CONVECTIVE ACTIVITY IT WOULD APPEAR THROUGH SATURDAY.

.EXTENDED...
AN UPPER LEVEL TROF OVER THE WESTERN US IS EXPECTED TO FILL AND MOVE
NORTHEAST OVER WYOMING BY LATE SATURDAY.  HOWEVER...A DEEPENING LOW
AND TROF OVER ALASKA IS EXPECTED TO INTENSIFY BY THE START OF NEXT
WEEK...AND THIS SHOULD ANCHOR AN UPPER LEVEL RIDGE OVER THE ROCKY
MOUNTAIN AREA THAT IS LIKELY TO PERSIST WELL INTO NEXT WEEKEND.
BREEZY CONDITIONS WILL PREVAIL ACROSS SOUTHEAST WYOMING EARLY SUNDAY
WITH THE ADVANCING SHORT WAVE TROF...BUT BY NEXT WEEK THE BUILDING
RIDGE WILL YIELD WEAK SURFACE PRESSURE GRADIENTS AND THE RESULTING
SURFACE WINDS SHOULD BE LIGHT EACH DAY. SOME MOISTURE IS EXPECTED TO
LINGER UNDER THE RIDGE AT THE START OF NEXT WEEK. THIS SHOULD RESULT
IN WIDELY SCATTERED LATE DAY SHOWERS MAINLY ACROSS SOUTHEASTERN
WYOMING. REGARDLESS...DRYER AND WARMER CONDITIONS ARE ADVERTISED
STARTING LATE TUESDAY.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH/WTP

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:48 PM MDTSevere Thunderstorm WarningCYSLaramie42 min
Jun 21, 5:27 PM MDTSevere Thunderstorm WarningCYSPlatte33 min
Jun 21, 5:47 PM MDTSevere Thunderstorm WarningCYSAlbany28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.